Alert archive / Hawaii / Flash Flood Warnings in 2015
Flash Flood Warning 51, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Sep 16, 2015, 9:00 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2015, 9:00 PM HST (07:00 UTC)
- Expired
- Sep 17, 2015, 12:00 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 5 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 7.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 175 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 854 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
650
WGHW50 PHFO 170700
FFWHFO
HIC001-171000-
/O.NEW.PHFO.FF.W.0051.150917T0700Z-150917T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
900 PM HST WED SEP 16 2015
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL MIDNIGHT HST
* AT 856 PM HST...HAWAII COUNTY CIVIL DEFENSE REPORTED THAT THE
MAMALAHOA HIGHWAY REMAINS CLOSED AT KAWA FLATS DUE TO WATER OVER
THE ROAD. LAW ENFORCEMENT ON SCENE REPORTS THAT WATER IS NOT
RECEDING AND THAT RAIN HAS BEGUN TO FALL ONCE AGAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND MIDNIGHT HST IF HEAVY
RAIN PERSISTS.
LAT...LON 1910 15561 1920 15553 1916 15544 1915 15546
1908 15556
$$
JACOBSON1 follow-up statement
471
WGHW70 PHFO 170915
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1115 PM HST WED SEP 16 2015
HIC001-170923-
/O.CAN.PHFO.FF.W.0051.000000T0000Z-150917T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
1115 PM HST WED SEP 16 2015
...THE FLASH FLOOD WARNING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY
IS CANCELLED...
HAWAII COUNTY CIVIL DEFENSE REPORTS THAT MAMALAHOA HIGHWAY AT KAWA
FLATS HAS REOPENED...AS FLOOD WATERS AT THAT LOCATION HAVE RECEDED.
NO ADDITIONAL HEAVY RAINS ARE OCCURRING IN THE KAWA FLATS AREA AT
THIS TIME...AND THE FLASH FLOOD WARNING IS CANCELLED.
LAT...LON 1910 15561 1920 15553 1916 15544 1915 15546
1908 15556
$$
JACOBSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 3:40 PM HST, 5 hours 20 minutes earlier.
Area forecast discussion, Sep 16, 3:40 PM HST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 340 PM HST WED SEP 16 2015 .SYNOPSIS... MODERATE TO FRESH TRADE WINDS WILL BRING PASSING SHOWERS ACROSS THE ISLANDS DURING THE NEXT SEVERAL DAYS...WITH RAINFALL FOCUSING OVER WINDWARD AND MOUNTAIN AREAS. SOME OF THE LARGER SHOWERS WILL REACH LEEWARD LOCATIONS AT TIMES. DAYTIME HEATING WILL ALSO CONTINUE TO TRIGGER AFTERNOON SHOWERS OVER THE LEEWARD BIG ISLAND SLOPES AND COAST. ANOTHER ROUND OF UNSETTLED WEATHER IS POSSIBLE AGAIN THIS WEEKEND AS AN UPPER LEVEL DISTURBANCE APPROACHES THE ISLANDS FROM THE NORTHEAST. && .DISCUSSION...A BROAD SFC HIGH PRESSURE SYSTEM CENTERED FAR N OF THE MAIN HAWAIIAN ISLANDS WILL KEEP A MODERATE TO FRESH TRADE WIND WEATHER REGIME ACROSS THE AREA THROUGH THE END OF THE WORK WEEK. DURING THE EARLY AFTERNOON HOURS...INTENSE DAYTIME HEATING COMBINED WITH THE LINGERING MOISTURE AROUND THE BIG ISLAND TO GENERATE INTENSE AND WIDE-SPREAD SHOWERS OVER LEEWARD AREAS AROUND KAILUA-KONA... HOLUALOA AND EXTENDING S THROUGH CAPTAIN COOK. OTHER AREAS OF HEAVY RAIN WERE AFFECTING THE SE SLOPES OF MAUNA LOA FROM S POINT THROUGH WOOD VALLEY. CONVECTION SHOULD CONTINUE OVER LEEWARD AREAS OF THE BIG ISLAND THROUGH THE REST OF THE AFTERNOON HOURS...THEN TAPPER OFF LATER THIS EVENING. SHOWERS WILL CONTINUE TO STREAM FROM THE NE...MAINLY OVER WINDWARD AREAS TONIGHT AND THROUGH FRI...AS MOISTURE UPSTREAM OF THE ISLANDS GETS CAUGHT IN THE TRADES. SOME OF THE LARGER SHOWERS WILL REACH LEEWARD LOCATIONS AT TIMES. SATELLITE IMAGERY STILL DEPICT AN AREA OF LOW CLOUDS AND SHOWERS LOCATED E OF THE BIG ISLAND...WHICH WILL CONTINUE TO FURTHER ENHANCE RAINFALL OVER THE WINDWARD BIG ISLAND AND MAUI AT TIMES. THE LEEWARD BIG ISLAND SHOULD AGAIN EXPERIENCE CLOUD BUILDUPS AND SHOWERS THU AND FRI AFTERNOON. MODELS SHOW THE SFC HIGH SLOWLY MIGRATING SE THROUGH THE WEEKEND. THIS WILL BRING VEERING WINDS TO A MORE E/SE FLOW SAT AND SUN. MODELS ALSO DEVELOP A SFC LOW FAR WSW OF THE ISLANDS...ALONG WITH A CLOSED LOW ALOFT APPROACHING THE ALOHA STATE FROM THE NE. THIS OVERALL SYNOPTIC SCENARIO MAY DESTABILIZE THE AIRMASS ACROSS THE AREA AND BRING ANOTHER ROUND OF UNSETTLED WEATHER DURING THE WEEKEND AND INTO EARLY NEXT WEEK. && .AVIATION... MODERATE TO BREEZY TRADE WINDS WILL CONTINUE THROUGH THE NEXT FEW PERIODS. OVER THE SMALLER ISLANDS SHOWERS EMBEDDED IN THE TRADES WILL FAVOR WINDWARD AND MAUKA AREAS...WITH ONLY POSSIBLE ISOL MVFR IN PASSING SHOWERS. ON THE BIG ISLAND...TRADE SHOWERS WILL ALSO FAVOR WINDWARD AREAS...HOWEVER ARE LIKELY TO BE MORE WIDESPREAD LATER TONIGHT AS ENHANCE MOISTURE MOVES THROUGH THE ISLANDS. TEMPO MVFR IS IS LIKELY. ELSEWHERE ON THE BIG ISLAND AFTERNOON CONVECTION FLARED UP OVER KONA AND KAU DISTRICTS WITH TEMPO MVFR TO ISOL IFR CONDITIONS. THIS ACTIVITY WILL BEGIN TO DECREASE THIS EVENING AND CLEAR OUT LATER TONIGHT. && .MARINE... SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE OVER THE TYPICALLY WINDIER WATERS AROUND THE BIG ISLAND AND MAUI COUNTY BEYOND THIS EVENING...THEREFORE...THE ADVISORY HAS BEEN EXTENDED UNTIL 6 AM HST THURSDAY. WIND SPEEDS WILL LIKELY REMAIN ELEVATED THROUGH LATER THURSDAY A MODERATE SOUTH-SOUTHWEST SWELL IS EXPECTED TO CONTINUE THROUGH THURSDAY...MAINTAINING MODERATE SURF ALONG SOUTH FACING SHORES OF THE STATE. A SLIGHTLY LARGER SOUTH-SOUTHWEST SWELL ON FRIDAY IS EXPECTED TO CAUSE SURF TO APPROACH THE HIGH SURF ADVISORY CRITERIA ALONG SOUTH FACING SHORES BEFORE DIMINISHING THIS WEEKEND. TRADE WINDS WILL CONTINUE TO GENERATE MODERATE...BUT CHOPPY SURF ALONG EAST FACING SHORES THIS WEEK. && .HFO WATCHES/WARNINGS/ADVISORIES... SMALL CRAFT ADVISORY UNTIL 6 AM HST THURSDAY FOR MAALAEA BAY...THE WATERS SOUTH OF THE BIG ISLAND...AND THE PAILOLO AND ALENUIHAHA CHANNELS. && DISCUSSION/MARINE...REYNES AVIATION...EATON
In the hours before
Local storm report, Sep 16, 3:20 PM HST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
320 PM HST WED SEP 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM FLASH FLOOD 1 SE KAILUA-KONA 19.63N 155.98W
09/16/2015 HAWAII HI BROADCAST MEDIA
HUALALAI ROAD FROM QUEEN KAAHUMANU HWY TO HIENALOLI RD
AND KUAKINI HWY AT ONIONI ST HAVE BEEN CLOSED.
&&
KODAMALocal storm report, Sep 16, 7:32 PM HST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
732 PM HST WED SEP 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM FLASH FLOOD 5 S PAHALA 19.13N 155.48W
09/16/2015 PHZ122 HI COUNTY OFFICIAL
HIGHWAY 11 BETWEEN MILE MARKERS 58 AND 59 HAS BEEN CLOSED
DUE TO WATER SPILLING ACROSS ROAD.
&&
JCHEVALIThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 4:56 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Sep 16, 7:33 PM HST | Areal Flood Advisory | HFO | Hawaii | 117 min |
| Sep 16, 8:15 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Sep 16, 9:28 PM HST | Areal Flood Advisory | HFO | Hawaii | 2 hr |
| Sep 16, 10:07 PM HST | Areal Flood Advisory | HFO | Kalawao | 5 hr |
| Sep 17, 10:24 AM HST | Small Craft Advisory | HFO | 53 hr | |
| Sep 17, 1:41 PM HST | Areal Flood Advisory | HFO | Hawaii | 5 hr |
Nearby
Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.